Washington, 2014

Wildfire in Washington, August 2 to 21, 2014

August 2 to 21, 2014 · NWS OTX · 1 event in 1 county or zone

The Devil's Elbow Complex was four wildfires located on the Colville Indian Reservation in Ferry and Okanogan County. The fire burned 26,000 acres through very steep and rocky terrain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Devil's Elbow Complex was four wildfires located on the Colville Indian Reservation in Ferry and Okanogan County. The fire burned 26,000 acres through very steep and rocky terrain. Three fires were in the San Poil River Valley approximately ten miles north of Keller. The fourth fire was twenty miles north of Nespelem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 3:43 PM PST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 2, 3:43 PM PST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
443 PM PDT SAT AUG 2 2014

.SYNOPSIS...
VERY WARM CONDITIONS WILL CONTINUE, WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. THE STORMS MAY RESULT IN
SOME LOCALIZED HEAVY DOWNPOURS AND SMALL HAIL. A SLIGHT COOLING
TREND WILL OCCUR NEXT WEEK BUT TEMPERATURES WILL REMAIN ABOVE
NORMAL.

&&

.DISCUSSION...
REST OF THIS EVENING...UPDATE TO FORECAST TO EXPAND THE RED FLAG
WARNING FOR ABUNDANT LIGHTNING ACROSS THE NORTHEAST WASHINGTON
MOUNTAINS AND DEEP COLUMBIA BASIN AS EVENING THUNDERSTORMS BREAK
OUT OFF THE CASCADES AND INTO THE BASIN FEATURING HEAVY
RAIN...GUSTY WINDS TO 40 MPH AND HAIL. MEANWHILE A SECOND ROUND OF
STORMS IS MOVING UP FROM THE SOUTH INTO THE CASCADES ALREADY
OVERRUN BY NUMEROUS STORMS EARLIER. THIS WILL BE A BUSY EVENING
AND MORE UPDATES ARE NOT OUT OF THE QUESTION. /FUGAZZI

&&

.AVIATION...
00Z TAFS: EVENING CONVECTION WILL IMPACT MANY OF THE TAF SITES
WITH GUSTY AND VARIABLE WINDS AND OCCASIONAL LIGHTING. THE MAIN
AREA OF CONVECTION WILL LIE NORTH OF KEAT TO KGEG, BUT ALL AREAS
WILL HAVE VCTS AS AN UPPER LEVEL SHORTWAVE ROLLS ACROSS THE INLAND
NW THIS EVENING. ANTICIPATE THE AMOUNT OF LIGHTNING TO DECREASE BY
LATE EVENING WITH HIGH BASED LIGHT SHOWERS GOING THROUGH 08Z.
LOOKS TO BE A LULL DURING THE MORNING HOURS WITH SCATTERED HIGH
CLOUDS. SURFACE BASED CONVECTION WILL FLARE AGAIN AFTER 20Z WITH
THE MAIN FOCUS TO THE NORTH AND EAST OF KGEG-KCOE. / RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        67  94  66  96  67  94 /  20  10  20  10  10  10
COEUR D'ALENE  61  93  62  94  62  92 /  30  20  20  10  10  10
PULLMAN        58  93  58  94  58  91 /  20  10  10  20  20  10
LEWISTON       70  99  71 100  71  98 /  20  10  10  20  20  10
COLVILLE       59  96  59  98  59  97 /  50  20  30  10  10  10
SANDPOINT      55  89  55  91  55  90 /  40  20  20  20  10  10
KELLOGG        61  89  62  91  62  87 /  40  30  20  20  20  20
MOSES LAKE     65 100  66 101  66 100 /  40  10  10  10  10   0
WENATCHEE      72  99  72 101  73  99 /  40  10  10  10  10  10
OMAK           67  99  66 101  68 101 /  50  10  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR EAST
     WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-EAST
     WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-EAST
     WASHINGTON NORTH CASCADES (ZONE 685)-EAST WASHINGTON
     NORTHEAST (ZONE 686)-EAST WASHINGTON NORTHERN COLUMBIA
     BASIN (ZONE 673)-EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE
     687)-EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684).

&&
Hazardous weather outlook, Aug 2, 3:44 AM PST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
444 AM PDT SAT AUG 2 2014

IDZ001>004-026-027-WAZ031>038-041>044-031400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
444 AM PDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 5:48 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
648 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 SW SPOKANE            47.64N 117.46W
08/02/2014                   SPOKANE            WA   NWS EMPLOYEE

            THUNDERSTORM WINDS CAUSED A PORTION OF A TREE TO FALL ON
            A HOME.

&&

FLIEHMAN
Local storm report, Aug 2, 6:05 PM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
705 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     5 NNE CLAYTON           48.05N 117.50W
08/02/2014                   SPOKANE            WA   TRAINED SPOTTER

            40 FOOT TREE UPROOTED OVER DRIVEWAY ON NORTH GROVE RD.

&&

FLIEHMAN
Special weather statement, Aug 2, 6:20 PM PST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
720 PM PDT SAT AUG 2 2014

IDZ001>004-030315-
COEUR D'ALENE AREA ID-NORTHERN PANHANDLE ID-
CENTRAL PANHANDLE MOUNTAINS ID-IDAHO PALOUSE ID-
720 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOUNDARY...
KOOTENAI...NORTHWESTERN SHOSHONE...NORTHERN BENEWAH AND BONNER
COUNTIES UNTIL 815 PM PDT...

AT 716 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER RATHDRUM...MOVING NORTHEAST AT 40 MPH. IN ADDITION...DOPPLER
RADAR PICKED UP A BAND OF GUSTY WINDS SPANNING FROM HARRISON TO
COEUR D'ALENE...TO ATHOL...SANDPOINT AND TOWARD BONNERS FERRY.

HALF INCH HAIL IS POSSIBLE WITH THE THUNDERSTORMS...AND WINDS IN
EXCESS OF 40 MPH WILL BE POSSIBLE. THERE IS A HISTORY OF GUSTY WINDS
LEADING TO TREE DAMAGE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COEUR D'ALENE...POST FALLS...HAYDEN...SANDPOINT...RATHDRUM...BONNERS
FERRY...DALTON GARDENS...KELLOGG...PRIEST RIVER...PINEHURST...SPIRIT
LAKE...PONDERAY...MOYIE SPRINGS...ATHOL...KOOTENAI...SMELTERVILLE...
HAYDEN LAKE...DOVER...CLARK FORK AND EAST HOPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE COEUR D'ALENE OR LAKE PEND OREILLE...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4743 11606 4737 11700 4878 11698 4881 11605
TIME...MOT...LOC 0216Z 245DEG 36KT 4782 11686

RF
Local storm report, Aug 2, 6:23 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
723 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     WINTHROP                48.47N 120.18W
08/02/2014  E45.00 MPH       OKANOGAN           WA   TRAINED SPOTTER

            HEAVY RAIN. WINDS ESTIMATED 30 GUSTS TO 45 MPH. SMALL TO
            MEDIUM TREE BRANCHES DOWN.

0402 PM     TSTM WND DMG     3 SW MILES              47.88N 118.33W
08/02/2014                   LINCOLN            WA   TRAINED SPOTTER

            ESTIMATED WINDS BETWEEN 50 AND 60 MPH. HEARD OF TREES
            DOWN AT TWO RIVERS MARINA.

0415 PM     TSTM WND GST     2 N COULEE CITY         47.64N 119.29W
08/02/2014  E0.00 MPH        GRANT              WA   NWS EMPLOYEE

            OUTFLOW BOUNDARY COMING FROM CLUSTER OF STORMS OVER
            DOUGLAS COUNTY HAS PRODUCED SUSTAINED WINDS OF 25 TO 35
            MPH WITH GUSTS TO 45 MPH ACROSS BANKS LANK AND INTO
            LINCOLN AND GRANT COUNTIES. SPOTTERS REPORTED BLOWING
            DUST WITH THIS ACTIVITY REDUCING VISIBILITY ACROSS THE
            LAKE AND LEADING TO WHITE CAPS ON LAKE. NWS EMPLOYEE ON
            BANKS LAKE SAID WINDS HAVE LASTED OVER 30
            MINUTES...STARTING FROM THE SOUTHWEST AND NOW SWITCHING
            TO THE NORTH.

0502 PM     TSTM WND DMG     NESPELEM                48.17N 118.97W
08/02/2014                   OKANOGAN           WA   LAW ENFORCEMENT

            TREES AND POWER OUTAGES REPORTED AROUND NESPELEM.

0506 PM     TSTM WND DMG     DEER PARK               47.96N 117.43W
08/02/2014                   SPOKANE            WA   TRAINED SPOTTER

            SPOTTER IN DEER PARK RELAYED THAT SEVERAL FIRES WERE
            REPORTED ACROSS NORTHERN SPOKANE COUNTY. RIVERSIDE MOBILE
            HOME PARK WAS BEING EVACUATED BECAUSE OF FALLING TREES.

0539 PM     TSTM WND GST     4 W WELLPINIT           47.89N 118.07W
08/02/2014  M68.00 MPH       STEVENS            WA   MESONET

            MIDNIGHT MINE RAWS MEASURED 68 MPH WIND GUST WITH
            THUNDERSTORM OUTFLOW BOUNDARY.

0600 PM     TSTM WND DMG     3 SW SPOKANE            47.64N 117.46W
08/02/2014                   SPOKANE            WA   NWS EMPLOYEE

            THUNDERSTORM WINDS CAUSED A PORTION OF A TREE TO FALL ON
            A HOME.

0602 PM     TSTM WND DMG     6 NW SPOKANE            47.73N 117.51W
08/02/2014                   SPOKANE            WA   NWS EMPLOYEE

            12 TO 15 INCH DIAMETER TREE KNOCKED DOWN AT SUNDANCE GOLF
            COURSE FROM THUNDERSTORM GUST FRONT.

0605 PM     TSTM WND DMG     1 NNW SPOKANE           47.69N 117.42W
08/02/2014                   SPOKANE            WA   TRAINED SPOTTER

            4 TREES REPORTED DOWN AT HILL N DALE APARTMENTS AT
            MAGNESIUM ST. 1 TREE LANDED ON A VEHICLE LEADING TO CAR
            DAMAGE.

0610 PM     TSTM WND DMG     5 NNE CLAYTON           48.05N 117.50W
08/02/2014                   SPOKANE            WA   TRAINED SPOTTER

            40 FOOT TREE UPROOTED OVER DRIVEWAY ON NORTH GROVE RD.

&&

SBODNAR
Local storm report, Aug 2, 6:40 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
740 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     DEER PARK               47.96N 117.43W
08/02/2014                   SPOKANE            WA   BROADCAST MEDIA

            LARGE TREE UPROOTED AND FELL ON HOME.

&&

FLIEHMAN
Special weather statement, Aug 2, 6:41 PM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
741 PM PDT SAT AUG 2 2014

IDZ003-004-026-027-030345-
LEWISTON AREA ID-CENTRAL PANHANDLE MOUNTAINS ID-IDAHO PALOUSE ID-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-
741 PM PDT SAT AUG 2 2014

...A LINE OF STRONG STORMS MOVING THROUGH NEZ PERCE AND NORTHERN
LEWIS COUNTY UNTIL 830 PM PDT...

AT 737 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS NEAR LAPWAI TO WAHA...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAPWAI...JULIAETTA...CRAIGMONT...NEZPERCE...CULDESAC...
PECK...REUBENS...MOHLER...SPALDING...GIFFORD AND LENORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4647 11701 4663 11650 4657 11645 4650 11645
      4650 11639 4624 11618 4618 11635 4620 11643
      4614 11648 4605 11674
TIME...MOT...LOC 0237Z 241DEG 19KT 4637 11685

RF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
August 2, 6:45 PM PST to August 21, 6:00 AM PST
Where
Okanogan Highlands forecast zone
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

The Devils Elbow consisted of four fires. Three of the fires were located in Ferry County in the Okanogan Highlands. The fourth fire which was 250 acres was located twenty miles north of Nespelem in Okanogan County. The fire largely burned through timber, grass, brush, litter, and heavy slash that resulted from a local wind storm in 2012. Approximately 150 homes and 90 other structures were threatened by this fire and Highway 21 was closed for over a week.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536705.